Since the advent of antiretroviral therapy (ART), liver-related illness has emerged as a major cause of illness and death among HIV-positive patients. This is because of the high rate of viral hepatitis coinfection among HIV-positive patients and the hepatotoxicity which some drugs in each of the three main classes of antiretroviral drugs can cause.
Studies suggest that between 2% and 11% of patients taking LPV/r will develop severe hepatotoxicity. Italian investigators used data obtained from an online reporting system for severe side effects caused by antiretroviral drugs (the SCOLTA project) to determine the incidence of severe (grade III and IV) liver-related side effects in 755 patients treated with LPV/r.
A total of 44% of patients were coinfected with HBV or HCV, and the mean period of observation was 17 months. The total incidence of severe adverse events was 11 per 100 patient years of follow-up. There was a lower incidence of severe side effects among treatment-naive patients (7 per 100 person years) compared to treatment-experienced patients (12 per 100 person years). The most common side effects were metabolic-related events (5 per 100 person years).
The investigators then examined liver-related side effects. They observed that "hepatic toxicity was not frequent," with an overall incidence of 0.59 per 100 person years. There was a marginally higher incidence in treatment-naive patients (0.54 per 100 person years) compared to treatment-experienced individuals (0.48 per 100 person years).
One treatment-naive and four treatment-experienced patients experienced severe liver-related events. Four of these patients were coinfected with HCV. Two cases developed shortly after treatment was initiated; the other three after a year of therapy. In all five cases treatment had to be stopped.
"This study comprises the biggest series to date of patients treated with [LPV/r] and followed prospectively outside clinical trials ... this HIV-positive population had a high prevalence of coinfection with hepatitis viruses," the investigators comment. They suggest that the retrospective design of other studies could explain the apparently higher rate of hepatotoxicity found.
Editor's Note: Reprinted with permission from www.aidsmap.com (first e-published August 30, 2005).